Kansas, 2007

Flash Flooding and Flooding in Kansas, May 5 to 12, 2007

May 5 to 12, 2007 · NWS ICT · 11 events in 9 counties and zones

A powerful but slow moving storm system that brought numerous tornadoes to Central and Southwest Kansas also brought significant flooding to parts of Central Kansas. The storms that produced the tornadoes on May 4th-5th brought with them very heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A powerful but slow moving storm system that brought numerous tornadoes to Central and Southwest Kansas also brought significant flooding to parts of Central Kansas. The storms that produced the tornadoes on May 4th-5th brought with them very heavy rain. More storms tracked over nearly the same places on May 5th and into May 6th which when added to the rain from the previous night caused significant flash flooding and eventually record river flooding at Haven in Reno County. Moderate river flooding also occurred along the Mulberry Creek in Salina and the Smoky Hill River at Mentor and New Cambria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 5, 2:00 PM CST, 4 hours 55 minutes earlier.

Area forecast discussion, May 5, 2:00 PM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
300 PM CDT SAT MAY 5 2007

.DISCUSSION...
MAIN FORECAST CONCERNS: SEVERE WEATHER TONIGHT THROUGH SUNDAY
NIGHT...THEN CHANCES FOR FLOODING FOR TONIGHT THROUGH THE MIDDLE OF
THE WEEK.

TONIGHT:
DIFFLUENCE HAS BECOME MORE PRONOUNCED IN THE PROFILER NETWORK THIS
AFTERNOON AHEAD OF AN UPPER LOW OVER EASTERN COLORADO. CONVECTION
STARTED LATE THIS MORNING ALONG THE DRYLINE...AND WILL CONTINUE
THROUGH THE EVENING HOURS IF NOT THROUGH THE NIGHT. INSTABILITY...
SHEAR AND MOISTURE ARE ALL PLENTIFUL WITH THIS SYSTEM. WITH THE DRY
LINE EXTENDING FROM FAR SOUTHWEST NEBRASKA THROUGH NEAR DODGE CITY
AND INTO THE TEXAS PANHANDLE...THAT WILL CONTINUE TO BE THE FOCUS
FOR STORM INITIATION AND GENERAL STORM MOTION WILL BE TO THE
NORTH...AND RIGHT MOVERS WOULD MOVE TO THE NORTHEAST.

WINDS WILL LIKELY CONTINUE TO GUST THROUGH THE NIGHT...HOWEVER THEY
SHOULD DROP BELOW ADVISORY CRITERIA AROUND SUNSET. THEREFORE WE WILL
CONTINUE THE WIND ADVISORY AND EXPECT TO BE ABLE TO LET IT EXPIRE AT
7PM.

SUNDAY:
ANOTHER ROUND OF THUNDERSTORMS IS ON TAP FOR SUNDAY. NEARLY
STATIONARY FRONTAL BOUNDARY IS EXPECTED TO EXTEND FROM CENTRAL
NEBRASKA TO NEAR HAYS...THEN SOUTHWARD TO NEAR AMARILLO. THIS SHOULD
BE THE GENERATION POINT FOR ONGOING THUNDERSTORMS AND SPC DOES HAVE
ALL OUR FORECAST AREA IN A SLIGHT RISK FOR SEVERE WHICH CERTAINLY
LOOKS REASONABLE.

SUNDAY NIGHT AND MONDAY:
THE FRONTAL BOUNDARY DRIFTS EASTWARD AND SHOULD BE IN THE VICINITY
ON A LINE FROM THE NORTHEAST CORNER OF KANSAS TO NORTH CENTRAL
OKLAHOMA. ABUNDANT MOISTURE STAYS OVER THE AREA WITH SHOTS OF ENERGY
MOVING ACROSS THE AREA. DURING THIS TIME FRAME WOULD NOT BE
SURPRISED TO SEE AREAL QPF VALUES IN THE INCH TO INCH AND A HALF
RANGE. AT THIS POINT IN TIME AM NOT ISSUING A FLOOD WATCH BUT WILL
DEFINITELY MENTION THE POSSIBILITY OF FLOODING CONDITIONS IN THE HWO
AND WILL BE PUTTING OUT A HYDROLOGIC OUTLOOK STATEMENT.

TUESDAY-WEDNESDAY:
DID NOT MAKE SIGNIFICANT CHANGES TO THIS PERIOD. H5 TROF REMAINS
OVER THE SOUTHERN ROCKIES WITH IMPULSES OF ENERGY CONTINUING TO
EJECT OUT AHEAD OF IT. AT THE SURFACE...NEARLY STATIONARY FRONTAL
BOUNDARY BISECTS OUR FORECAST AREA AND WILL BE THE FOCUS FOR
CONTINUING CHANCES OF THUNDERSTORMS.

THURSDAY THROUGH SATURDAY:
FOR NOW AM GOING TO LEAVE THE FORECAST DRY. GFS MODEL HAS THE H5
TROF EXTENDING FROM EASTERN NEBRASKA SOUTHWARD THROUGH SOUTH CENTRAL
KANSAS THURSDAY MORNING...THEN MOVES IT INTO THE SOUTHEAST U.S. BY
SATURDAY. BEHIND IT RIDGING MOVING IN. AT THE SURFACE...HIGH
PRESSURE SHOULD BE THE DOMINATE FEATURE.

.AVIATION...
GUSTY SOUTH WINDS WILL DIMINISH SOMEWHAT AFTER SUNSET BUT WILL STILL
REMAIN IN THE 15 TO 25 KT RANGE OVERNIGHT. MVFR CEILINGS SHOULD BE
THE RULE. THUNDERSTORMS IN THE VICINITY OF RSL AND GBD THIS
AFTERNOON WILL CONTINUE TO DEVELOP EASTWARD THIS EVENING. SEVERE
WEATHER IS DEFINITELY A POSSIBILITY WITH THESE STORMS. TOWARD
SUNRISE VISIBILITIES MAY BE REDUCED TO THE 3-5 MILE RANGE WITH
BR...HZ...AND SCATTERED SHOWERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    68  78  61  76 /  60  60  70  50
HUTCHINSON      67  76  59  75 /  70  60  80  40
NEWTON          68  78  61  76 /  60  60  70  50
ELDORADO        68  79  63  77 /  50  50  70  50
WINFIELD-KWLD   68  79  63  77 /  50  50  70  50
RUSSELL         66  75  55  74 /  70  70  80  30
GREAT BEND      66  76  55  75 /  70  70  80  30
SALINA          67  77  58  75 /  80  60  80  30
MCPHERSON       68  77  59  75 /  70  60  80  40
COFFEYVILLE     68  82  66  78 /  30  50  60  50
CHANUTE         68  81  66  78 /  30  50  60  50
IOLA            68  81  66  78 /  20  50  60  50
PARSONS-KPPF    68  82  66  78 /  30  50  60  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ032-033-047>052-
067-068-082-083-091-092.

&&

SCHRECK/ELDER
Hazardous weather outlook, May 5, 2:55 PM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
355 PM CDT SAT MAY 5 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-062200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
355 PM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE OVER PARTS OF CENTRAL
AND SOUTH CENTRAL KANSAS. THE MAIN THREAT IS GENERALLY ALONG AND
WEST OF THE KANSAS TURNPIKE. STRONG INSTABILITY AND WIND SHEAR IN
THE ATMOSPHERE WILL ALLOW SEVERAL OF THESE STORMS TO BECOME
SUPERCELLS. THE MAIN THREATS WILL BE TORNADOES...VERY LARGE
HAIL...AND DAMAGING WINDS. A STRONG TORNADO IS POSSIBLE.

IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE TONIGHT IN
CENTRAL AND SOUTH CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA
SUNDAY THROUGH MONDAY. SEVERE WEATHER CHANCES WILL BE STRONGLY
DEPENDANT ON HOW MUCH SUNSHINE AND HEATING OCCURS. IN
ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE SUNDAY INTO MONDAY.
PLEASE STAY TUNED TO LATER OUTLOOKS FOR MORE UPDATES.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL LIKELY BE NEEDED TONIGHT ACROSS CENTRAL AND
SOUTH CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ELDER

In the hours before

Local storm report, May 5, 6:26 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
726 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     FUNNEL CLOUD     5 SW HOISINGTON         38.47N 98.84W
05/05/2007                   BARTON             KS   AMATEUR RADIO

&&

BRW
Local storm report, May 5, 6:31 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
731 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     FLOOD            GREAT BEND              38.36N 98.81W
05/05/2007                   BARTON             KS   LAW ENFORCEMENT

            STREET FLOODING BEING REPORTED IN THE CITY OF GREAT BEND.

&&

BRW
Local storm report, May 5, 6:32 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
732 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     TORNADO          4 NW CLAFLIN            38.56N 98.59W
05/05/2007                   BARTON             KS   AMATEUR RADIO

            TORNADO ON THE GROUND AT THIS TIME.

&&

BRW
Local storm report, May 5, 6:43 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
743 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     TORNADO          7 E SUSANK              38.64N 98.64W
05/05/2007                   BARTON             KS   BROADCAST MEDIA

            RAIN RAP ROPE TORNADO REPORTED BY MEDIA CHASER.

&&

BRW
Local storm report, May 5, 6:51 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
751 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             6 S DORRANCE            38.76N 98.58W
05/05/2007  M1.00 INCH       RUSSELL            KS   TRAINED SPOTTER

&&

BRW
Local storm report, May 5, 6:55 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
755 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     FLASH FLOOD      HOISINGTON              38.52N 98.78W
05/05/2007                   BARTON             KS   AMATEUR RADIO

            OBSERVER REPORTS THAT THE INTERSECTION OF 3RD STREET AND
            MAIN IS CLOSED DUE TO FLOODING.

&&

BRW

The radar

The Dodge City radar (KDDC), 113 km away, was scanning. The volume nearest the first event began at 00:56 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 3 flood. Local standard time, as filed.

Flash Flood, Barton

When
May 5, 6:55 PM CST to May 6, 2:44 AM CST
Where
Barton County, 9 mi W of Great Bend
Cause
Heavy Rain
Property damage
$30 million
Reported by
Law Enforcement
Coordinates
38.370, -98.936

Flash flooding was reported throughout the county. Highway 96 9 miles west of Great Bend was closed as water started flowing over the road. An observer in the area reported 3.22 inches of rain in just 3 hours. Highway 56 in Pawnee Rock was closed due to flood water. In Hoisington the intersection of 3rd Street and Main was closed due to high water. An observer reported approximately 3 inches of rain in 3 hours in that part of Barton County. 70 to 80 homes were flooded on the north side of Ellinwood. According to Barton County Emergency Management, the county documented roughly 30 million dollars in damage. This includes damages to private property including crop damage, damage to farm equipment, farmsteads and public roads. The Great Bend Tribune contributed to this narrative.

Flash Flood, Ellsworth

When
May 5, 7:15 PM CST to May 6, 2:17 AM CST
Where
Ellsworth County, Wilson
Cause
Heavy Rain
Property damage
$350,000
Reported by
Law Enforcement
Coordinates
38.820, -98.470

Low water crossings were closed around Wilson due to high water. Widespread flooding was reported across the county. 2.55 inches of rain was reported by the Ellsworth police in just a few hours. No damage was reported to any structures.

Flash Flood, Lincoln

When
May 5, 7:45 PM CST to May 6, 3:14 AM CST
Where
Lincoln County, Sylvan Grove
Cause
Heavy Rain
Property damage
$175,000
Reported by
Law Enforcement
Coordinates
39.020, -98.380

Flash flooding was reported across the county. Street flooding was reported in Sylvan Grove. Damage was estimated at $175,000.

Flash Flood, Saline

When
May 5, 10:54 PM CST to May 6, 10:24 AM CST
Where
Saline County, Salina
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.830, -97.600

Widespread flooding was reported across the county. Numerous roads in Salina were closed. An observer 3 miles west southwest of Smolan reported 6 inches of rain in 2 and half hours.

Flood, Rice

When
May 6, 1:14 AM CST to May 10, 1:45 PM CST
Where
Rice County, 10 mi N of Lyons
Cause
Heavy Rain
Property damage
$2.6 million
Reported by
Law Enforcement
Coordinates
38.495, -98.200

US Highway 56 was closed between Chase and Lyons with about 2 feet of water flowing over it. K-14 was closed north of Lyons. Numerous other county roads were flooded throughout the entire county. Stretches of K-14 as well as numerous county roads were washed out during the flood. Damage to just public infrastructure was estimated to be at least 2.568 million dollars.

Flash Flood, Harper

When
May 6, 10:20 AM CST to May 7, 11:13 AM CST
Where
Harper County, Harper
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Law Enforcement
Coordinates
37.280, -98.020

Flash flooding was reported across the county. Numerous roads were closed due to high water and sand bagging was conducted in the city of Harper.

Flood, Saline

When
May 6, 10:24 AM CST to May 10, 10:05 PM CST
Where
Saline County, Salina
Cause
Heavy Rain
Property damage
$4.8 million
Reported by
Official NWS Observations
Coordinates
38.830, -97.600

Heavy rains over several days from intense thunderstorms caused significant river flooding throughout the county. The hardest hit area was Salina where the Smoky Hill River and the Mulberry Creek combined to cause nearly 5 million dollars in damage. According the Salina Journal, 239 structures had minor flood damage, ranging from a few inches of water in basements to as much as 6 feet of water in basements. 18 structures sustained some structural damage and 9 structures were destroyed. There was also about 1.75 million dollars in damage to public roads bridges and structures. The Mulberry Creek crested at 27.22 feet late in the evening on May 7th. The Smoky Hill River crested at 20.99 feet at Mentor on the evening of May 8th. At New Cambria on the Smoky Hill River, the crested during the afternoon hours of May 7th.

Flash Flood, Montgomery

When
May 7, 5:45 AM CST to 5:20 PM CST
Where
Montgomery County, 5 mi SW of Independence
Cause
Heavy Rain
Property damage
$350,000
Reported by
Law Enforcement
Coordinates
37.179, -95.784

Water rescue performed southwest of Independence. Flooding was reported across the county.

Flash Flood, Labette

When
May 7, 10:27 AM CST to 5:20 PM CST
Where
Labette County, Parsons
Cause
Heavy Rain
Property damage
$350,000
Reported by
Law Enforcement
Coordinates
37.350, -95.270

A car trying to get away from flood water was swept off a road leading to a water rescue.

Flash Flood, Reno

When
May 7, 8:00 PM CST to May 8, 1:51 AM CST
Where
Reno County, Hutchinson
Cause
Heavy Rain
Property damage
$2.5 million
Reported by
Law Enforcement
Coordinates
38.070, -97.920

Law enforcement reported major flooding on the Cow Creek in Hutchinson. Numerous water rescues were also performed along the creek. Roads throughout the county have been flooded. Damage to public roads, bridges and structures was estimated at 2.5 million dollars.

Flood, Reno

When
May 8, 1:51 AM CST to May 12, 8:00 PM CST
Where
Reno County, Haven
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.900, -97.780

Heavy rains from intense thunderstorms caused record flooding of the Arkansas River at Haven. The river reached a record crest of 13.08 feet on the afternoon of May 8th. Three miles north of the river gage site the river breached the levee. Numerous roads were washed out in the vicinity of Haven but it is unclear how many, if any, homes or businesses were impacted. The Hutchinson News contributed to this narrative.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33888, 33892, 33893, 33894, 34755, 33895, 34438, 33896, 34208, 34209, 34437.